Alert archive / Kansas / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Mar 2, 2008, 3:50 PM CST for Barber County, Kansas. It was in force for 23 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 2, 2008, 3:50 PM CST (21:50 UTC)
- Expired
- Mar 2, 2008, 4:13 PM CST
- In force
- 23 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
County Barber County, KS
The radar
The Vance AFB radar (KVNX), 72 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 2, 4:01 PM CST | HAIL 0.88 | 18 Sw Medicine Lodge, KS | HEAVY RAIN |
| Mar 2, 4:03 PM CST | HAIL 0.88 | 6 W Hardtner, KS | |
| Mar 2, 4:15 PM CST | TSTM WND GST 63 | 6 Nw Kiowa, KS | ALSO WITH 1/4-INCH HAIL COVERING THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 1:57 PM CST | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 9.8 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 20 J/kg
- Mixed-layer CIN
- -504 J/kg
- Mixed-layer LCL
- 2061 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 160 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDDC 022150
SVRDDC
KSC007-022230-
/O.NEW.KDDC.SV.W.0001.080302T2150Z-080302T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
350 PM CST SUN MAR 2 2008
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN BARBER COUNTY IN SOUTH CENTRAL KANSAS.
* UNTIL 430 PM CST
* AT 347 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 5 MILES
SOUTHEAST OF AETNA...AND MOVING NORTHEAST AT 40 MPH.
* LOCATIONS IMPACTED INCLUDE...
AETNA...
RURAL RESIDENCES OF SOUTHWESTERN BARBER COUNTY.
BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS. IF CAUGHT OUTSIDE
SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS UNTIL THE STORM HAS
PASSED.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY
EVENING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3730 9879 3709 9851 3700 9867 3700 9890
3709 9899
TIME...MOT...LOC 2150Z 231DEG 38KT 3707 9887
$$
BIELINSKI2 follow-up statements
000
WWUS53 KDDC 022207
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
404 PM CST SUN MAR 2 2008
KSC007-022230-
/O.CON.KDDC.SV.W.0001.000000T0000Z-080302T2230Z/
BARBER KS-
404 PM CST SUN MAR 2 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CST
FOR SOUTH CENTRAL BARBER COUNTY...
AT 403 PM CST...THE PUBLIC REPORTED A SEVERE THUNDERSTORM PRODUCING
NICKEL SIZE HAIL 6 MILES WEST OF HARDTNER. THIS STORM WAS LOCATED
OVER SOUTH CENTRAL BARBER COUNTY...OR 4 MILES NORTH OF
HARDTNER...MOVING NORTHEAST AT 55 MPH.
LAT...LON 3705 9880 3712 9882 3718 9865 3709 9851
3705 9858 3702 9862 3702 9864 3701 9865
TIME...MOT...LOC 2204Z 242DEG 49KT 3710 9857
$$000
WWUS53 KDDC 022213
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
413 PM CST SUN MAR 2 2008
KSC007-022223-
/O.CAN.KDDC.SV.W.0001.000000T0000Z-080302T2230Z/
BARBER KS-
413 PM CST SUN MAR 2 2008
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BARBER COUNTY IS
CANCELLED...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CST SUNDAY
EVENING FOR SOUTH CENTRAL KANSAS.
LAT...LON 3705 9880 3712 9882 3718 9865 3709 9851
3705 9858 3702 9862 3702 9864 3701 9865
TIME...MOT...LOC 2213Z 251DEG 37KT 3710 9852
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 3:28 PM CST, 22 minutes earlier.
Area forecast discussion, Mar 2, 3:28 PM CST, 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 328 PM CST SUN MAR 2 2008 .DISCUSSION... DAYS 1-2... UPPER SYSTEM WILL CONTINUE DIGGING SE EARLY TONIGHT AND THEN MOVE EAST ACROSS NORTH TEXAS ON MONDAY. THE SFC-700MB FRONTAL ZONE IS FURTHER SOUTH THAN THE MODELS HAD FORECASTED AND WAS THROUGH ALL BUT THE SW TIP OF BARBER COUNTY AS OF 21 UTC. SOME MID LEVEL FRONTOGENESIS WILL LAG BEHIND TONIGHT AND A BAND OF SNOW COULD STILL SET UP ACROSS SOUTH CENTRAL KS. ANOTHER AREA OF SNOW MAY DEVELOP CLOSER TO THE UPPER SYSTEM IN OUR FAR SOUTHWEST COUNTIES, BUT THIS TOO COULD BE JUST TO OUR SOUTH. A FEW PLACES COULD SEE 1 TO 2 INCHES OF SNOW IN THESE AREAS. A SNOW AND BLOW ADVISORY WILL BE CANCELLED FURTHER NORTH AND REPLACED WITH A WIND ADVISORY. TEMPERATURES THE NEXT TWO DAYS WILL DEPEND ON HOW MUCH SNOW FALLS. WE STAYED CLOSE TO THE PREVIOUS NUMBERS DUE TO THE UNCERTAINTY. DAYS 3-7... MODELS REMAIN SIMILAR REGARDING OVERALL PATTERN TO START THE PERIOD. UPPER TROUGH WILL APPROACH WESTERN KANSAS LATE TUESDAY NIGHT/EARLY WEDNESDAY MORNING WITH ASSOCIATED S/WV MOVING ACROSS THE AREA DURING THE DAY WEDNESDAY. AT THE SURFACE, COLD FRONT WILL MOVE THROUGH THE STATE OVERNIGHT TUESDAY. AHEAD OF THE FRONT, H85 TEMPERATURE READINGS WILL BE IN THE SINGLE DIGITS ABOVE 0C. ONCE FRONTAL PASSAGE OCCURS, H85 TEMPERATURES WILL FALL INTO THE SINGLE DIGITS BELOW 0C. THERE CONTINUES TO BE A SLIGHT CHANCE FOR PRECIP ACROSS THE WESTERN FA WEDNESDAY. THERE IS NOT A LOT OF MOISTURE AVAILABLE POST FRONTAL PASSAGE. MODEL SOUNDINGS ARE ALSO TRENDING DRIER. MODELS CONTINUE TO MOVE THE PRECIP FURTHER WEST AS WELL. SLIGHT CHANCE DOES LOOK WARRANTED CONSIDERING RUN TO RUN CONSISTENCY REGARDING PRECIP CHANCES. WILL MAKE A FEW MINOR ADJUSTMENTS TO THE EASTWARD EXTENT OF PRECIP. DO EXPECT TO SEE A BRIEF BREAK FROM THE S/WVS MOVING THROUGH THE BASE OF THE UPPER TROUGH AS THAT TROUGH SHIFTS EASTWARD. PATTERN EXPECTED TO BECOME ZONAL BY LATE WEEKEND BEFORE YET ANOTHER UPPER TROUGH TRIES TO MOVE ACROSS KANSAS. WILL SHOW A WARMING TREND ACROSS THE REGION BY WEEKEND. .AVIATION... BREEZY TO WINDY CONDITIONS WILL CONTINUE ACROSS THE SITES THROUGH THE PERIOD. MVFR TO IFR CEILINGS WILL ACCOMPANY SOME -SN AFTER 23Z INTO THE OVERNIGHT HOURS. AS SURFACE HIGH PRESSURE SLIDES SOUTHEAST INTO WESTERN KANSAS BY THE EARLY MORNING HOURS, CONDITIONS ARE EXPECTED TO IMPROVE ACROSS THE SITES. && .PRELIMINARY POINT TEMPS/POPS... DDC 27 40 20 59 / 60 0 0 0 GCK 26 40 19 60 / 60 0 0 0 EHA 26 37 20 60 / 70 0 0 0 LBL 27 38 21 60 / 70 0 0 0 HYS 27 38 19 53 / 60 0 0 0 P28 31 38 23 56 / 70 0 0 0 && FN24/30
Hazardous weather outlook, Mar 2, 5:00 AM CST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 500 AM CST SUN MAR 2 2008 KSZ030-031-043>046-061>066-074>081-084>090-031100- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 500 AM CST SUN MAR 2 2008 /400 AM MST SUN MAR 2 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT A STRONG COLD FRONT WILL MOVE THROUGH SOUTHWEST KANSAS TODAY. SHOWERS ARE EXPECTED TO DEVELOP BEHIND THE FRONT. SOME THUNDERSTORMS COULD OCCUR ALONG AND SOUTHEAST OF A LINE FROM LIBERAL THROUGH DODGE CITY AND LARNED. A FEW OF THE STRONGER STORMS COULD PRODUCE SOME SMALL HAIL AND GUSTY WINDS. LATER THIS AFTERNOON RAIN WILL BEGIN TO CHANGE OVER TO SNOW FROM WAKEENEY TO SCOTT CITY AND JOHNSON AND THIS CHANGEOVER WILL SPREAD SOUTHEAST ACROSS THE REMAINDER OF SOUTHWEST KANSAS THROUGH THE EVENING HOURS. SNOWFALL AMOUNTS OF ONE TO TWO INCHES ARE POSSIBLE. GUSTY NORTH WINDS AT 25 TO 35 MPH WILL CAUSE SOME AREAS OF BLOWING SNOW WHICH COULD REDUCE VISIBILITIES AND MAKE TRAVEL DIFFICULT IN OPEN AREAS FOR A TIME THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC GERARD
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 4:17 AM CST | Snow and Blowing Snow Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 23 hr |
| Mar 2, 4:12 PM CST | Severe Thunderstorm Warning | DDC | Barber | 18 min |
| Mar 2, 4:24 PM CST | Wind Advisory | DDC | Edwards, Ellis, Finney, Ford, Gray, Hodgeman and 6 more | 8 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.